Colorado, 2010Dense Smoke and Dense Fog in Colorado, December 25 to 26, 2010
December 25 to 26, 2010 · NWS GJT · 2 events in 2 counties and zones
Dense fog reformed under a strong surface-based inversion in the valleys of northwest Colorado.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Dense fog reformed under a strong surface-based inversion in the valleys of northwest Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 25, 2:50 PM MST, 5 hours 10 minutes earlier.
Area forecast discussion, Dec 25, 2:50 PM MST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
250 PM MST SAT DEC 25 2010
.SHORT TERM...TONIGHT THROUGH MONDAY...
HIGH SURFACE HUMIDITY AND LOW CLOUDS WILL CONTINUE OVER THE EASTERN
UINTAH BASIN AND THE COLORADO NW PLATEAU. THIS SHOULD RESULT IN FOG
REFORMING SHORTLY AFTER DARK. THE SW CORNER OF COLORADO CLEARED OUT
BY AFTERNOON...BUT THE RH REMAINS HIGH AND AT LEAST PATCHY FOG AND
LOW CLOUDS SHOW REDEVELOP AFTER DARK.
AFTER ANOTHER COOL NIGHT TONIGHT TEMPERATURES WILL CONTINUE A GRADUAL
WARMING TREND SUNDAY. THE FLOW ALOFT TURNS SOUTHWESTERLY AHEAD OF THE
NEXT FAST MOVING PACIFIC STORM. BY SUNDAY MORNING THE INITIAL MID
CLOUD DECK SHOULD BE SPREADING INTO EASTERN UTAH...AS THE TROUGH LINE
MOVES INTO WESTERN UT. BOTH THE GFS AND NAM12 SHOW THE 500 MB TROUGH
PASSING OVER THE UT/CO BORDER ABOUT 00Z...WITH THE BULK OF CLOUD IN
PRECIP COVERING WESTERN CO AT THAT TIME AND DIMINISHING OVER E. UT.
HAVE INCREASED CLOUD COVER AND CHANCE OF PRECIPITATION ACROSS THE
BOARD SUNDAY AND SUNDAY NIGHT. THE SYSTEM IS RELATIVELY WEAK AND
FAST-MOVING...WITH SHALLOW MOISTURE. SO DON'T EXPECT A LOT OF SNOW
ACCUMULATION SUNDAY NIGHT
CONDITIONS SHOULD IMPROVE STEADILY SUNDAY AND MONDAY FROM WEST TO
EAST. ONLY REMNANT OROGRAPHIC SNOW ON WEST AND NW FACING SLOPES
SHOULD REMAIN OVER THE WESTERN CO MTS BY MONDAY AFTERNOON.
.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...
BIG CHANGE IN THE OFFING LATER NEXT WEEK AS MODELS REMAIN IN GENERAL
AGREEMENT BRINGING A STRONG COLD FRONT ACROSS THE FORECAST AREA
THURSDAY WITH ACCUMULATING SNOW EXPECTED IN THE MOUNTAINS.
PRIOR TO THAT...A WEAK WAVE LATE MON NIGHT AND TUE SHOULD NOT PRODUCE
MUCH MORE THAN CLOUDINESS. CUT BACK POPS TO JUST A SLIGHT CHANCE OF
PRECIP FOR THE NORTHERN MTNS ON TUE. THEN CLOUDS ON THE INCREASE TUE
NIGHT IN ISENTROPIC UPGLIDE AHEAD OF AN ENERGETIC PACIFIC TROUGH
THAT DIGS INTO THE WEST ON WED. DEEP MOIST WARM ADVECTIVE UPGLIDE
SEEN ON ISENTROPIC ANALYSES WILL PRODUCE CLOUDY SKIES AND INCREASING
CHANCE OF PRECIPITATION...FIRST TO THE MOUNTAINS...WED AFTERNOON AND
NIGHT. COLD FRONTAL PASSAGE STILL EXPECTED ON THU AND BOOSTED THE
CHANCE OF PRECIP AS A RESULT...AS THE PRIMARY SURFACE LOW IS EXPECTED
TO MOVE FROM THE NRN ROCKIES TO VICINITY OF ERN OR SERN CO CO BY LATE
THU. BUT...SIGNIFICANT UPSTREAM ENERGY ON THE GFS DIGS THE UPPER
TROUGH FARTHER SOUTH WELL INTO AZ/NM BY MIDDAY FRI AND IS THUS
SLOWER TO SHIFT THE TROUGH EAST. WITH THIS MIND...BUMPED UP POPS
FOR FRI SOMEWHAT TO ACCOUNT FOR POTENTIAL SLOWER MOVEMENT.
TEMPERATURES LOOK TO TAKE A SIGNIFICANT HIT POST-FRONT WITH HIGH
TEMPS ON FRI 10 TO 20 DEGREES COLDER THAN THU. HIGHS MAY NOT GET OUT
OF THE TEENS ACROSS NE UT AND NW CO FRI AND SAT. LOW TEMPS IN THE
SINGLE DIGITS OR BELOW ZERO LATE NEXT WEEK.
&&
.AVIATION...
STRATUS AND FOG DISSIPATED OVER THE FOUR CORNERS AND THE GUNNISON
VCNTY...BUT ONLY THINNED OUT OVER THE CO NW PLATEAU. THE LOG CLOUDS
AND AREA OF FOG SHOULD REDEVELOP AFTER DARK TONIGHT AND PERSIST UNTIL
MID-MORNING TOMORROW. THIS WILL BRINGS AREAS OF MVR AND IFR
CONDITIONS IN LOW CEILINGS AND FOG TO NW CO PLATEAU AND UINTA BASIN
AND LOW CLOUDS OVER THE FOUR CORNERS.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
SHORT TERM...EH
LONG TERM....JAD
AVIATION.....PF
Hazardous weather outlook, Dec 25, 6:00 AM MST, 14 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MST SAT DEC 25 2010
COZ001>014-017>023-UTZ022>025-027>029-261300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MST SAT DEC 25 2010
...DENSE FOG ADVISORY UNTIL 9 AM MST FOR THE YAMPA AND WHITE RIVER
VALLEYS...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
AREAS OF DENSE FOG WILL PERSIST THROUGH MID-MORNING ALONG THE YAMPA
RIVER VALLEY NEAR CRAIG AND WESTWARD...AND ALONG THE WHITE RIVER
VALLEY. VISIBILITY WILL DROP BELOW ONE QUARTER MILE AT TIMES. OTHER
LOCATIONS ACROSS EASTERN UTAH AND WESTERN COLORADO MAY ALSO SEE
AREAS OF FOG THIS MORNING...ESPECIALLY THE UINTA BASIN...THE
FOUR CORNERS AREA...AND IN THE VICINITY OF GUNNISON. PATCHY VALLEY
FOG MAY AGAIN REFORM LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
LOW CLOUDS AND PATCHY FOG WILL BE POSSIBLE OVER THE EASTERN UINTA
BASIN...AND ACROSS NORTHWEST COLORADO THROUGH SUNDAY MORNING.
THERE WILL BE A CHANCE OF SNOW IN THE MOUNTAINS SUNDAY NIGHT AND
MONDAY...ANY SNOW ACCUMULATIONS ARE EXPECTED TO BE LIGHT.
A COLDER WINTER STORM WILL APPROACH FROM THE WEST ON WEDNESDAY AND
MOVE ACROSS THE REGION ON THURSDAY. THIS MAJOR WINTER STORM IS
EXPECTED TO BRING WIDESPREAD SNOW...WITH SIGNIFICANT ACCUMULATIONS IN
THE MOUNTAINS AND SOME VALLEY LOCATIONS. TRAVEL COULD BE
SIGNIFICANTLY IMPACTED EVERYWHERE. MUCH COLDER TEMPERATURES WILL
FOLLOW THE STORM SYSTEM ON FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
TGJT
In the hours before
Local storm report, Dec 25, 7:27 PM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
727 PM MST SAT DEC 25 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1201 PM HEAVY SNOW 7 N BAYFIELD 37.34N 107.59W
12/24/2010 M13.9 INCH LA PLATA CO TRAINED SPOTTER
6 DAY STORM TOTAL... SWE 3.01 INCHES
&&
EVENT NUMBER GJT1000932
TGJTDense Smoke, Central Yampa River Basin
- When
- December 25, 8:00 PM MST to December 26, 8:00 AM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
Dense fog occurred in many areas with visibilities down to a quarter mile or less.
Dense Fog, Lower Yampa River Basin
- When
- December 25, 8:00 PM MST to December 26, 8:00 AM MST
- Where
- Lower Yampa River Basin forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 40.066, -108.109 (the zone’s center; the record gives no point)
Dense fog occurred in many areas with visibilities down to a quarter mile or less.
- Dense Smoke
- Smoke reducing visibility to a quarter mile or less.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in North Carolina, December 25 to 26, 20102 deaths · $100,000 · 31 events
- Winter Storm and Flooding in California, December 25 to 30, 2010$1.9 million · 65 kt wind · 12 events
- Heavy Snow and Winter Weather in Georgia, December 25 to 26, 201069 events
- Winter Storm in Virginia, December 25 to 27, 201033 events
- Heavy Snow in Virginia, December 25 to 27, 2010$40,000 · 4 events
- Winter Weather in West Virginia, December 25 to 27, 201017 events
- Heavy Snow in Alabama, December 25, 201012 events
- Winter Weather in Mississippi, December 25, 201011 events
- Heavy Snow in Alabama, December 25, 201011 events
- Heavy Snow in North Carolina, December 25 to 26, 201011 events
- High Surf in Hawaii, December 25 to 26, 201011 events
- Heavy Snow in Virginia, December 25 to 27, 201010 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 324609, 324612.